Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Eureka, CA

December 13, 2021Humboldt County, California

NWS Eureka, CA issued this special weather statement at Dec 13, 2021, 8:54 AM PST for Humboldt County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 13, 2021, 8:54 AM PST (16:54 UTC)
Expired
Dec 13, 2021, 9:30 AM PST
In force
36 min
Issued by
NWS Eureka, CA
Hail
0.25 in
Wind
40

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 40 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWUS86 KEKA 131654
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
854 AM PST Mon Dec 13 2021
 
CAZ101>106-131730-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Del Norte Interior CA-Southern Humboldt Interior CA-
Northern Humboldt Interior CA-Coastal Del Norte CA-
854 AM PST Mon Dec 13 2021

...Strong showers will impact portions of central Humboldt and 
southeastern Del Norte Counties through 930 AM PST...

At 852 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Klamath to 6 miles northwest of Petrolia.
Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. Small hail may cover roadways and create slipper 
         conditions.

Locations impacted include...
Eureka, Arcata, Klamath, Orick, Grizzly Creek Redwoods State Park,
Honeydew, Willow Creek, Fortuna, Rio Dell, McKinleyville, Maple
Creek, Carlotta, Westhaven-Moonstone, Scotia, Pepperwood, Petrolia,
Ferndale, Blue Lake, Myrtletown and Cutten.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Small hail may accumulate on roadways and create slippery 
conditions. 

&&

LAT...LON 4069 12428 4070 12421 4074 12423 4072 12426
      4073 12426 4075 12424 4083 12408 4085 12408
      4086 12415 4077 12422 4102 12411 4114 12416
      4138 12407 4155 12409 4156 12369 4151 12364
      4017 12398 4028 12436 4033 12435 4044 12441
TIME...MOT...LOC 1652Z 279DEG 21KT 4148 12411 4037 12438 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MKK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Dec 13, 5:52 AM PST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 13, 5:52 AM PST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
552 AM PST Mon Dec 13 2021

.SYNOPSIS...Steady rain accompanied by gusty winds and mountain
snow will transition back to showers this afternoon and tonight in
the wake of a cold front. Snow levels will fall through Tuesday
morning with some minor accumulations possible as low as 1000
feet as showers linger. Another winter storm will bring another
round of steady rain Wednesday, with heavy snow for the interior.

&&

.DISCUSSION...Precipitation is gradually becoming steadier and
more widespread across northwest California early this morning as
a cold front approaches. Thankfully snow levels have risen, with
rain being reported at most sites below 3500 feet. A low-level jet
in advance of our approaching front is bringing weak warm
advection in from the southwest and aiding in those rising snow
levels, along with steadier and more stratiform precipitation.
That jet, along with a tightening surface pressure gradient, is
causing gusty southerly winds to some of our coastal headlands
and mountain ridges, reaching 30 mph to locally 40 mph. Those
winds will probably peak early this morning ahead of the front,
but will remain gusty today, especially across the interior
ridgetops. We are expecting around 1 to 1.5 inches of rain for
much of our region, with locally over 2 inches of precipitation in
the coastal ranges.

The headlining part of this storm system will continue to be the
heavy mountain snow. However, with this round, as mentioned above,
the snow levels are starting out higher, above our major Highway
299 passes. Still, the higher portions of Highway 36 will likely
see a solid 6 to 12 inches, with yet another foot or two at Scott
Mountain Summit. Hayfork Summit may escape with a few slushy
inches. Snow levels will start coming down around mid-morning in
the wake of the cold front, first across Del Norte and Humboldt
County, resulting in a transition to heavy snow at the Collier
Tunnel and Berry Summit. Snow levels will probably drop down below
2000 feet there by the time steadier precipitation starts to taper
off later this afternoon, but will take a bit longer to come down
in Trinity County; again limiting snow on the Highway 299 passes
and around spots like Trinity Center to a slushy inch or two.

Precipitation coverage and intensity will diminish greatly
heading into this evening. However, some scattered showers will
linger through the night into early Tuesday morning, as the upper
trough axis approaches, and as snow levels will continue to fall.
Some minor accumulations will be possible at elevations as low as
1,000 feet by Tuesday morning, with some accumulations possible
at some of the highway summits through Mendocino and Lake County.
It is questionable whether or not there will be enough shower
activity leftover tonight to produce the couple of inches down to
1500 feet to support the current Winter Weather Advisory. However,
there is enough support for that in some of the high-resolution
guidance, and forecast soundings look cold enough. It is even
possible for some minor snow down to around 1000 feet or so, but
do not expect much accumulation on the roads that low.

Additionally this afternoon, as precipitation transitions to
showers and colder air moves in aloft, with falling heights as the
upper trough approaches, there will be a small hail threat in
heavier showers.

After a break on Tuesday and Tuesday night, the next winter storm
is still on track for Wednesday. Little has changed with the
projections for that system, and confidence is increasing that
much of Trinity County, including valley floor locations like
Weaverville and Hayfork, will see at least 6 inches of snow, if
not a foot. Even while fairly strong warm advection heads into the
area, colder air will likely remain trapped in Trinity County,
keeping snow levels below 2000 feet throughout Wednesday and
Wednesday night. Even spots like the Collier Tunnel and Berry
Summit may see substantial snow before a changeover to rain. Would
not completely rule out some light accumulations at sites down to
1500 feet along the 101 corridor Wednesday morning before a quick
switch to rain.

High pressure may bring a decent break in the active weather for
much of Thursday and Friday, before another front threatens toward
next weekend. At this point that looks like a warmer system, with
lighter precipitation than the last few rounds. /AAD

&&

.AVIATION...Instability and low level convergence with
southerly surge brought showers to bare on most of the CWA
overnight. Expect showers to continue with winds shifting more
towards westerly as the offshore low defuses and deforms. Vicinity
thunderstorms are possible offshore again as instability and free
convection continue ahead of the next system. Expect periods of
showers to ease later tonight with flight categories improving to
VFR with overcast and ceilings around 7000 feet at KCEC and KACV.
KUKI could experience llws with over 30 kts difference between the
flight deck and 2000 feet and winds out of the south until this
evening around 2z, when they switch to northerly. /EYS

&&

.MARINE...Southerly winds have eased from Gale conditions this
morning and will continue to diminish. Hazardous seas may linger
through the afternoon in the northern waters as a persistent WNW
swell continues. The swell will slowly diminish through mid week,
necessitating continued advisories through at least Tuesday night.
Surf heights to around 20 feet are possible along the coast but are
marginal for high surf advisory criteria. Beach hazards are likely
and caution should be used near coastal areas and jetties.
Otherwise, a low pressure trough will pass through the area waters
tonight with another front moving through Wednesday.  High pressure
will build Friday as the usual upstream pattern sets up. /EYS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Beach Hazards Statement through late tonight for CAZ101-103-
     104-109.

     Winter Storm Warning until 10 PM PST this evening for
     CAZ107-108.

     Winter Storm Warning from 10 AM this morning to 10 PM PST
     this evening for CAZ102-105-106.

     Winter Weather Advisory from 4 PM this afternoon to 6 AM
     PST Tuesday for CAZ110-111-113>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 9 AM PST this morning for
     PZZ450-470.

     Small Craft Advisory until 1 PM PST Wednesday for PZZ455-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 13, 6:02 AM PST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
602 AM PST Mon Dec 13 2021

CAZ101-103-104-109-112-141415-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
602 AM PST Mon Dec 13 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-113>115-141415-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
602 AM PST Mon Dec 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
6 AM PST TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-141415-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
602 AM PST Mon Dec 13 2021

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
PST THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-141415-
Northern Trinity-Southern Trinity-
602 AM PST Mon Dec 13 2021

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A major winter storm will hit Trinity County Wednesday and Wednesday
night. Significant snow accumulations will be a good possibility even
down to many valley floors.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 13, 8:54 AM PST, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
854 AM PST Mon Dec 13 2021

CAZ101>106-131730-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Del Norte Interior CA-Southern Humboldt Interior CA-
Northern Humboldt Interior CA-Coastal Del Norte CA-
854 AM PST Mon Dec 13 2021

...Strong showers will impact portions of central Humboldt and
southeastern Del Norte Counties through 930 AM PST...

At 852 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Klamath to 6 miles northwest of Petrolia.
Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Small hail may cover roadways and create slipper
         conditions.

Locations impacted include...
Eureka, Arcata, Klamath, Orick, Grizzly Creek Redwoods State Park,
Honeydew, Willow Creek, Fortuna, Rio Dell, McKinleyville, Maple
Creek, Carlotta, Westhaven-Moonstone, Scotia, Pepperwood, Petrolia,
Ferndale, Blue Lake, Myrtletown and Cutten.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Small hail may accumulate on roadways and create slippery
conditions.

&&

LAT...LON 4069 12428 4070 12421 4074 12423 4072 12426
      4073 12426 4075 12424 4083 12408 4085 12408
      4086 12415 4077 12422 4102 12411 4114 12416
      4138 12407 4155 12409 4156 12369 4151 12364
      4017 12398 4028 12436 4033 12435 4044 12441
TIME...MOT...LOC 1652Z 279DEG 21KT 4148 12411 4037 12438

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 5:27 PM PSTWinter Weather AdvisoryEKALake, Mendocino35 hr
Dec 13, 1:44 AM PSTHazardous Seas WarningEKA16 hr
Dec 13, 5:43 AM PSTBeach Hazards StatementEKADel Norte, Humboldt, Mendocino28 hr
Dec 13, 2:21 PM PSTGale WarningEKA49 hr
Dec 13, 2:25 PM PSTWinter Storm WatchEKADel Norte, Humboldt, Lake, Mendocino, Trinity24 hr

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.